Metastatic Melanoma in a Young Woman Treated with TNF-Alpha Inhibitor for Psoriatic Arthritis: A Case Report

Author(s): Bianca Marasini, Luca Cozzaglio, Laura Belloli, Marco Massarotti, Nicola Ughi, Paolo Pedrazzoli.

Journal Name: Current Drug Safety

Volume 6 , Issue 4 , 2011

Abstract:

Introduction: The risk of cancer with the use of biologic agents in rheumatic diseases is still a matter of debate. Published data suggest that the extent of cancer risk might differ according to the type of cancer, and there is recent clinical evidence for a significant increased risk for skin cancer, including melanoma. In contrast with the extensive literature on cancer risk in rheumatoid arthritis, little has been reported on the development of malignancies in spondyloarthroparthies.

Case Presentation: We report the case of an otherwise healthy 31-year-old Italian woman with psoriasic arthritis who developed a melanoma of left third toe with metastatic involvement of regional lymphnodes after a 3-year treatment with the TNF-alpha inhibitor adalimumab.

Conclusion: This case illustrates the possibility of a causal relationship between TNF-alpha inhibitors and melanoma. We believe that vigilance should continue in patients treated with TNF-alpha blocking agents, until the question on the increased incidence of cancers, including skin cancers, associated with these drugs will be defined.

Keywords: Psoriatic arthritis, melanoma, adalimumab, rheumatic disease, spondyloarthroparthies, reginoal lymphnodes, TNF-alpha inhibiotrs, skin cancer

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 6
ISSUE: 4
Year: 2011
Page: [275 - 276]
Pages: 2
DOI: 10.2174/157488611798280915
Price: $58

Article Metrics

PDF: 8